01-26-2012 07:04 PM
HI, I am Sandee, If there anyone else here that uses insulin and finds that your blood sugars rise? When I dont use meds at all my blood sugar with diet is 150-200. Not low enough. But when they add insulin instead of going down I start having readings between 250-350. I also have bad cravings that I dont have when I dont use insulin. I cannot use metformin of Januvia they cause to much distress in the stomach and intestines. The doctors dont believe me, they say it is not the insulin doing it but when I get rid of the insulin it goes away. Any one here expereince the same thing? Sandee
01-26-2012 07:14 PM
How much do they rise? Could you be eating more without realizing it? Some people eat to avoid lows.
01-26-2012 07:22 PM
since i start having bad bad cravings after using insulin i am sure that i am entering a cycle there . I will be doing fine following a diet of 1200 calories with 150-190 carbs but still now quite in control enough on my own. no craving, very satisfied. then they will put me on the insulin to get more control and as soon as the insulin treatment starts so do the craving and so does the rise in blood sugar and if you use more insulin to cover the new highs then they just go hight until i get up to about 400 and i say that is enough remove the insulin and then in a couple of days the cravings go away and the blood sugar returns to a very stable 150-200. However the doctors INSIST I must take insulin and I gain 20 pounds this last round doing that. I feel like the insulin is causing the cravings because I am insulin resistant. Then on another day without any warning then my blood sugar will just suddenly bottom out and nothing will have been changed, like the insulin started working kind of thing.
i guess part of my question would be, if i am insulin resistant, then i am resistant even when it is injected and dont work right. also it will take 4-6 hours for fast acting insulin to bring my blood sugar from say 280 to 150 and they are telling me that cant be so because the insulin wears off in 4 hours. Yet I am not responding until after what they say is past the life of the insulin.
01-26-2012 07:23 PM
I use insulin and metformin. The metformin did initially cause some GI upset, but when I started at a very low dose, and worked up every week or two, I can now tolerate it with no issues. On insulin the only issue is how much. If I take too much my BG goes too low.
Can you post more detail. What is your typical diet? When do you test your BG and what do you get? What kind of insulin have you tried, and how much are you taking? When do you inject?
01-26-2012 07:35 PM
i have tried the metformin over the years i have never been able to adjust to it including the non generic formula.
they had me on 70/30 about 3 years ago but it was so unpredictable i went to lantes with no result and novolog.
they then put me on byetta and glipizide (ithink) and I did real well with that but a new doc took me off the glip said it would damage my panc. then the insurance said no to byetta so then they switched me to Levemir and Novolog and I have never had good control with it at all. They just kept increasing and increasing and increasing it. then I decided to see what my panc was doing so I went off all meds and maintained a tight diet of 1200-1500 c and 150-190 carb distributed and that was the best control I got with a steady 150-200 range of reading coming down to 100 every here and there. Then when 200 was not tight enough we added back some Levemir and within 2 day the cravings started and my blood sugar started rising till it was ranging 250-350. So after a while of that with ever increasing amount of insulin with no result I removed it again and my bs dropoped again. But i cannot get enough control with diet and maintain a proper carb count and I cant take the pills that is why they put me on insulin. I cannot afford to gain weight either i already weight 230 pound just a few months ago i only wieghted 113 pounds. I am also hypo thyroid but my number are good on that right now. I cannot seen to be able to use the right words to get the doctor to listen to me. I eat fairly well except i have some bad days like everyone, I am allergic to wheat. so by the time they want me to get rid of carbs and sugar, fat, and wheat i dont have much left to eat. I also find if i eat grains except corn that my bs will go way up and will not come down for 6 hours or more.
01-26-2012 09:09 PM
Sandee, I think you are correct in concluding insulin resistance is an issue. It is in almost all type 2 diabetics but you do seem to be suffering more from it than many. The causes of it are not totally understood. However it can be reduced to some degree by weight loss, and exercise. The medical means to reduce it include taking metformin, and I think with the information you provided that it may be your best ticket to making an improvement. Many tolerate metformin by starting very very slowly taking as little as 250 mg per day for a few weeks, then increasing that to 500 mg, and so on until you are up to an effective dose of about 2000 mg per day. Others find the slow release version to work well, and they can increase it faster. I don't believe you can split the slow release version though.
With metformin at an effective dose, insulin should work better for you. The idea of insulin is to use it to prevent high BG. Yes, it can be used to reduce high BG, but it is much better to prevent high BG in the first place. You may want to consider some diabetes training to help you work up a program to use insulin in a more effective manner.
I hope that helps some,
01-26-2012 09:21 PM
I would like to take the metformin i have read so many good things about it but no matter how hard i try i have never been able to tolerate it that is unless i am going to say in bed with intenstional cramps and diarriah. I am hypo thyroid, I was loosing weight at about 10 pounds per year since being treated for hypo thyroidism but that stopped when the insulin started. My weight just will not budge from where it is. Right now I cannot exercise at all. They say I have fibro, but I dont know about that but I have something wrong with my muscles that they do not recover properly from exercise sessions even the mildest and then after a couple of days I am down for at least 3 weeks so i have come to think it is better to be able to move around some every day than just a few days in a month. The doc's dont seem to be concerned about figuring the insulin resistance into the formula. The insulin resistance is why I think that the insulin works sometime and most of the time it dont and I am suprized when it does. Right now I am stuck with Levemir 30iu/am Byetta 5 am and Levemir 10pm Byetta presupper until I see a new doctor again in March. He is endoc. but I have has other endoc that just throw the normal dosage at me and send me home without reguard as to what is really happening at home. They all want to group me in the norm and I obviously dont sit there well. I have other quto immune disorders to so I have to wonder if they just dont play well together. They want my cholest. to go down and of course I cant take the statins either or the high does of Niacin, I started eatiang eggs everyday and was expecting the cholest to go up and it went down 40 point in 3 month. The doc just looks at me and shakes her head because the first thing they want you go get rid of is eggs. The big thing I think is that the Doctor just dont have time for someone who dont fit in their textbook.
01-26-2012 10:02 PM
American Diabetes Association
1701 North Beauregard Street
Alexandria, VA 22311
Got questions about the community? Email us!